Alert archive / Nebraska / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 211, NWS North Platte, NE

July 14, 2023Logan County, McPherson County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 14, 2023, 8:10 AM CDT for Logan County, McPherson County, Nebraska. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 14, 2023, 8:10 AM CDT (13:10 UTC)
Expired
Jul 14, 2023, 9:00 AM CDT
In force
50 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Logan County, NE, McPherson County, NE

The radar

The North Platte radar (KLNX), 46 km from the middle of the area, began a volume at 13:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 1.2 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2023-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1423 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2023-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1423 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
1385 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 7:24 AM CDT, 46 minutes earlier.

Area forecast discussion, Jul 14, 7:24 AM CDT, 46 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
724 AM CDT Fri Jul 14 2023

...12Z Aviation Update...

.SYNOPSIS...
Issued at 337 AM CDT Fri Jul 14 2023

Key Messages:

- Thunderstorm chances persist early this morning into this
afternoon, with a threat for hail and strong winds across southwest
and central Nebraska.

- Additional thunderstorm chances continue nearly each day next
  week. The threat for severe weather is uncertain at this time.

- Smoke filters into the area aloft late tonight, though
  confidence in impacts to the surface remains low confidence.

- Temperatures warm into early next week before cooling slightly behind
  a cold front midweek.

&&

.SHORT TERM...(Today through Saturday)
Issued at 337 AM CDT Fri Jul 14 2023

Currently, convection persists across portions of the Panhandle into
southwest Nebraska, in a broad warm air advection regime. This is
tied to a 30kt southerly LLJ, ahead of a weak H85 low positioned
over northeast Colorado. Another area of convection is pushing into
the northern Panhandle from southwest South Dakota, along a weak
cold frontal boundary.

For today, the chances for severe weather will be tied to ongoing
convection this morning as it pushes through the area into this
afternoon. Confidence wanes with respect to evolution of convection,
especially in the warm air advection regime across southwest
Nebraska. Recent high-res guidance suggests continued redevelopment
as convection continues to slowly translate eastward along the I-80
corridor this morning. That said, recent trends in both satellite
and radar presentation suggest quickly weakening convection and
bring into question how much redevelopment will occur.
Additionally, the LLJ is anticipated to veer later this morning,
further supporting a continued downtrend in activity. Still, while
convection persists, hail and gusty winds can be expected with
long and straight hodographs and steep low level lapse rates. Some
questions linger with how elevated this convection remains, with
recent mesonet observations showing gusts of 40-50mph with this
activity. Instability wanes with eastward extent into central
Nebraska, with limited recovery in the wake of the MCS earlier
this evening.

The convection across southwest South Dakota looks to persist into
northern Nebraska and the Sandhills, with a threat for strong winds
and hail into this afternoon. Some upscale growth remains possible
as it slides into the area, though this is a low confidence
solution. Recent trends suggest strengthening of the convective
line, leading to higher confidence that this will impact the area.
The environment is again characterized by strong deep layer wind
shear and adequate MUCAPE. If upscale growth can continue into early
this afternoon, persistent southerly flow should lead to an
increasing pool of instability across southwest and central
Nebraska, with the caveat that the WAA convection regime wanes as
anticipated. The threat for strong winds, hail, and heavy rainfall
persists into early afternoon before exiting the area off to the
south. An additional round of convection could initiate over the
higher terrain this evening and progress southeastward through
the Panhandle, though confidence in this remains low with ongoing
convection evolution driving the degree and placement of
instability this afternoon.

Quieter conditions are expected into Saturday, as heights rise aloft
and the area remains in a post-frontal airmass. Smoke filters into
the area aloft from Canadian wildfires as a mid-level trough axis
pushes through the area early Saturday morning, with flow
transitioning northwesterly. Hazy skies return for Saturday, though
confidence in any further surface impacts remain low confidence.
Some guidance suggests a period of thicker near surface smoke across
northern Nebraska trapped under an inversion Saturday morning. This
then looks to abate as diurnal mixing occurs into Saturday
afternoon. Will forego any smoke mention in the forecast for now,
though future addition may be needed should confidence grow.

.LONG TERM...(Saturday night through Thursday)
Issued at 337 AM CDT Fri Jul 14 2023

The active pattern persists into next week, with persistent strong
northwesterly flow aloft progged to continue. This occurs as the
area remains positioned between persistent troughing over the Hudson
Bay and an amplifying ridge over the western CONUS. Multiple
shortwave troughs are progged to eject across the northern Plains in
the mean flow aloft, with associated surface features helping to
drive convection chances and near daily thunderstorm chances next
week. With ample mid-level flow aiding strong deep layer shear and
adequate cold air aloft, the threat for strong to severe storms
looks to persist. Confidence in severe weather any one day remains
low for now, however, this will continue to be monitored. Persistent
warm advection early next week will lead to a return of low to
middle 90s, as well as deeper moisture as the Gulf of Mexico remains
open.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 724 AM CDT Fri Jul 14 2023

A complex of showers and thunderstorms will track southeastward
today. This may affect the KLBF terminal through 18Z. Gusty winds,
small hail and brief heavy rain may occur. The activity has mostly
exited the KVTN terminal with light showers lingering until 13Z.
Clearing skies later this afternoon and evening with light winds.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Brown
SHORT TERM...Brown
LONG TERM...Brown
AVIATION...Roberg
Hazardous weather outlook, Jul 14, 4:27 AM CDT, 3 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
427 AM CDT Fri Jul 14 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-150930-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
427 AM CDT Fri Jul 14 2023 /327 AM MDT Fri Jul 14 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Today and tonight.

Thunderstorms are expected across a large portion of western and
north central Nebraska. Some strong storms are possible, mainly near
and south of Highways 2 and 91 through early this evening. Strong
wind gusts and hail up to quarter size are the main sever threats.
Locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered showers and thunderstorms are possible Saturday afternoon
and Saturday night and again Tuesday through Thursday. At this time,
the potential for severe thunderstorms is fairly low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jul 14, 5:45 AM CDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service North Platte NE
545 AM CDT Fri Jul 14 2023

NEZ009-010-028-141130-
Holt NE-Garfield NE-Rock NE-
545 AM CDT Fri Jul 14 2023

...A strong thunderstorm will impact portions of southern Rock, north
central Garfield and southwestern Holt Counties through 630 AM CDT...

At 545 AM CDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Bassett, moving southeast at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Amelia, Sybrant, Twin Lakes State Wildlife Management Area, Pony Lake
and Carson Lake.

This includes Highway 183 between mile markers 157 and 171.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4225 9964 4248 9951 4233 9876 4202 9903
TIME...MOT...LOC 1045Z 296DEG 34KT 4239 9951

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Roberg
Special weather statement, Jul 14, 6:23 AM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service North Platte NE
623 AM CDT Fri Jul 14 2023

NEZ010-028-029-141215-
Wheeler NE-Holt NE-Garfield NE-
623 AM CDT Fri Jul 14 2023

...Strong thunderstorms will impact portions of Garfield, southern
Holt and Wheeler Counties through 715 AM CDT...

At 622 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Chambers to near Calamus Reservoir State
Recreation Area. Movement was southeast at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Burwell, Chambers, Bartlett, Ericson, Amelia, Knievels Corner,
Virginia Smith Dam, Buffalo Flats, Carson Lake, Sunfish Lake,
Homestead Knolls Campground, Cumminsville, Four Corners, Pibel Lake
State Recreation Area, Goose Lake State Wildlife Management Area,
Deverre and Gables.

This includes Highway 281 between mile markers 132 and 167.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4174 9905 4183 9922 4217 9922 4234 9898
      4211 9829 4174 9830
TIME...MOT...LOC 1122Z 299DEG 41KT 4223 9881 4185 9922

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Roberg
Special weather statement, Jul 14, 6:53 AM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service North Platte NE
553 AM MDT Fri Jul 14 2023

NEZ023-024-141230-
Hooker NE-Grant NE-
553 AM MDT Fri Jul 14 2023

...A strong thunderstorm will impact portions of northeastern Grant
and western Hooker Counties through 630 AM MDT...

At 553 AM MDT, Doppler radar was tracking a strong thunderstorm over
Whitman, or 26 miles west of Mullen, moving southeast at 60 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Whitman, Carr Lake, Duluth and Weir.

This includes the following highways...
 Highway 2 between mile markers 150 and 173.
 Highway 97 between mile markers 59 and 64.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4199 10172 4209 10157 4199 10100 4175 10119
TIME...MOT...LOC 1153Z 303DEG 53KT 4204 10155

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Roberg
Special weather statement, Jul 14, 7:34 AM CDT, 36 minutes before
Special Weather Statement
National Weather Service North Platte NE
634 AM MDT Fri Jul 14 2023

NEZ022-035-141315-
Arthur NE-Garden NE-
634 AM MDT Fri Jul 14 2023

...A strong thunderstorm will impact portions of southwestern Arthur
and east central Garden Counties through 715 AM MDT...

At 634 AM MDT, Doppler radar was tracking a strong thunderstorm 15
miles west of Arthur, moving southeast at 35 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Arthur, Velma, Haythorn Lake, Bourquim Hill and McKeag.

This includes the following highways...
 Highway 61 between mile markers 115 and 126.
 Highway 92 near mile marker 165.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4159 10212 4172 10200 4155 10154 4140 10178
TIME...MOT...LOC 1234Z 302DEG 30KT 4161 10199

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Roberg
Special weather statement, Jul 14, 7:47 AM CDT, 23 minutes before
Special Weather Statement
National Weather Service North Platte NE
747 AM CDT Fri Jul 14 2023

NEZ024-025-036-037-141315-
Hooker NE-McPherson NE-Thomas NE-Logan NE-
747 AM CDT Fri Jul 14 2023

...A strong thunderstorm will impact portions of southeastern Hooker,
northwestern Logan, northeastern McPherson and southwestern Thomas
Counties through 815 AM CDT/715 AM MDT/...

At 747 AM CDT/647 AM MDT/, Doppler radar was tracking a strong
thunderstorm 14 miles north of Tryon, moving southeast at 40 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Shimmons Lake.

This includes the following highways...
 Highway 92 between mile markers 211 and 213.
 Highway 97 between mile markers 36 and 53.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4176 10113 4189 10099 4172 10056 4149 10080
TIME...MOT...LOC 1247Z 305DEG 33KT 4177 10098

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Roberg
Special weather statement, Jul 14, 8:02 AM CDT, 8 minutes before
Special Weather Statement
National Weather Service North Platte NE
802 AM CDT Fri Jul 14 2023

NEZ036-037-141330-
McPherson NE-Logan NE-
802 AM CDT Fri Jul 14 2023

...A strong thunderstorm will impact portions of southwestern Logan
and eastern McPherson Counties through 830 AM CDT...

At 802 AM CDT, Doppler radar was tracking a strong thunderstorm over
Tryon, moving southeast at 50 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tryon and Ringgold.

This includes the following highways...
 Highway 92 between mile markers 195 and 226, and between mile
markers 233 and 235.
 Highway 97 between mile markers 18 and 40.
 Highway 83 between mile markers 107 and 110.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4155 10113 4170 10095 4140 10041 4140 10094
TIME...MOT...LOC 1302Z 307DEG 43KT 4157 10098

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Roberg

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 7:05 PM CDTSpecial Weather StatementLBFGrant40 min
Jul 13, 7:15 PM CDTSevere Thunderstorm WarningLBFDeuel, Garden, Keith, Perkins45 min
Jul 13, 7:21 PM CDTSpecial Weather StatementLBFCherry39 min
Jul 13, 7:46 PM CDTSpecial Weather StatementLBFHooker, McPherson44 min
Jul 13, 7:58 PM CDTSpecial Weather StatementLBFThomas32 min
Jul 13, 8:35 PM CDTSevere Thunderstorm WarningLBFFrontier, Hayes, Lincoln40 min
Jul 13, 8:37 PM CDTSpecial Weather StatementLBFBlaine38 min
Jul 13, 9:00 PM CDTSpecial Weather StatementLBFLoup30 min
Jul 13, 9:18 PM CDTSpecial Weather StatementLBFFrontier42 min
Jul 13, 9:24 PM CDTSpecial Weather StatementLBFLoup51 min
Jul 14, 12:25 AM CDTSpecial Weather StatementLBFDeuel50 min
Jul 14, 1:11 AM CDTSpecial Weather StatementLBFGarden34 min
Jul 14, 1:21 AM CDTSpecial Weather StatementLBFDeuel39 min
Jul 14, 2:29 AM CDTSpecial Weather StatementLBFCherry46 min
Jul 14, 2:45 AM CDTSpecial Weather StatementLBFSheridan45 min
Jul 14, 3:02 AM CDTSevere Thunderstorm WarningLBFCherry, Sheridan43 min
Jul 14, 3:30 AM CDTSpecial Weather StatementLBFBrown30 min
Jul 14, 3:46 AM CDTSevere Thunderstorm WarningLBFCherry, Sheridan44 min
Jul 14, 3:56 AM CDTSpecial Weather StatementLBFCherry49 min
Jul 14, 4:38 AM CDTSpecial Weather StatementLBFSheridan37 min
Jul 14, 5:08 AM CDTSpecial Weather StatementLBFRock37 min
Jul 14, 5:14 AM CDTSpecial Weather StatementLBFSheridan31 min
Jul 14, 5:45 AM CDTSpecial Weather StatementLBFRock45 min
Jul 14, 6:23 AM CDTSpecial Weather StatementLBFGarfield, Wheeler52 min
Jul 14, 6:53 AM CDTSpecial Weather StatementLBFHooker37 min
Jul 14, 7:04 AM CDTSevere Thunderstorm WarningLBFArthur, Grant, Hooker, McPherson41 min
Jul 14, 7:34 AM CDTSpecial Weather StatementLBFArthur41 min
Jul 14, 7:47 AM CDTSpecial Weather StatementLBFMcPherson28 min
Jul 14, 8:02 AM CDTSpecial Weather StatementLBFLogan28 min
Jul 14, 8:17 AM CDTSpecial Weather StatementLBFKeith, McPherson43 min
Jul 14, 8:35 AM CDTSevere Thunderstorm WarningLBFKeith, Lincoln40 min
Jul 14, 8:39 AM CDTSevere Thunderstorm WarningLBFLincoln, Logan51 min
Jul 14, 9:07 AM CDTSevere Thunderstorm WarningLBFLincoln38 min
Jul 14, 9:11 AM CDTSevere Thunderstorm WarningLBFCuster, Lincoln49 min
Jul 14, 9:32 AM CDTSevere Thunderstorm WarningLBFLincoln43 min
Jul 14, 9:43 AM CDTSpecial Weather StatementLBFFrontier47 min
Jul 14, 9:59 AM CDTSevere Thunderstorm WarningLBFFrontier46 min
Jul 14, 10:27 AM CDTSpecial Weather StatementLBFFrontier48 min
Jul 14, 3:51 PM CDTSpecial Weather StatementLBFSheridan39 min
Jul 14, 4:06 PM CDTSevere Thunderstorm WarningLBFSheridan54 min
Jul 14, 5:00 PM CDTSpecial Weather StatementLBFSheridan45 min
Jul 14, 6:02 PM CDTSpecial Weather StatementLBFBoyd43 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.